Hallucinogens

Example: LSD, DMT, Psilocybin, 2CB etc.

AKA: Acid, trips, tabs, changa, Dimitri, mushrooms, shrooms, gold tops, blue meanies

 

Hallucinogens are drugs that have an interfering effect on the central nervous system. This means this class of drug interfered with the way electrical signals are transferred in the brain and from your brain to your body, causing changes in perception of reality and thinking. Psychedelics affect all the senses, especially auditory and visual senses, often leading to hallucinations. Psychedelics alter the way we think, our sense of time, and our emotions. It is likely that each experience will be unique and therefore unpredictable. Even if you've taken a psychedelic many times before, psychedelic experiences can be unique and unpredictable.

 

Effects include:

  • Stimulant or depressant effects on heart rate and blood pressure

  • Effects depend on the experience of The Person

  • Confusion / Anxiety

  • Intense perception of sensations in/on the body

  • Meaningful spiritual experiences

  • Ego death (complete loss of sense of who you are)

  • Paranoia, fear and panic

  • Visual hallucinations / kaleidoscopic colours

  • Dizziness and unsteadiness

 
 

Caring for someone under the influence of a hallucinogen/psychedelic

  • Reassure the person if there are signs of anxiety such as irritability, speed of and/or confused thoughts, agitation, visible discomfort or fear.

  • Remain calm, patient, and supportive by:

    • Meeting their physical needs- warmth, food, water.

    • Project a calm confident demeanour- slowing down your speech,

    • Take them to a lower stimulus environment

    • Help them focus on slow steady breathing,

    • Use closed not open questions

    • Acknowledge their experience and don’t deny it, or tell them to calm down

 

Signs of overdose - when to escalate your response: 

If in doubt at any time do not hesitate to seek medical attention. Signs that you may need to rapidly escalate your response may include:

  • Severe anxiety, confusion or fearfulness

  • Delusions (Seeing or hearing things that are not there)

  • Profuse sweating with body chills or fever

  • Breathing difficulties. (Gasping for air or slowed laboured breathing)

  • Nausea or vomiting that does not subside

  • Loss of colour in the face, fingers and toes

    • For people with lighter skin tones skin, lips & extremities will be blue/purplish. For people with darker skin tones, an overdose will turn skin, lips & extremities greyish or ashen.

  • Loss of muscle coordination or twitching muscles

  • Complaints of tightness in chest or chest pains

  • Seizures/fits (unconscious with jerky muscle spasms or muscle stiffness)

  • Stroke (headache, loss of balance. difficulty speaking, numbness or partial paralysis)

  • Dropping into sudden unconsciousness or lapsing in and out.

  • Any of these signs means it’s time to find medical ASAP if at a festival. If you are offsite, dial 000 to call an ambulance

Signs of depressant overdose

If in doubt at any time do not hesitate to seek medical attention. Additional signs to escalate your response to medical may include:

  • Dropping into sudden unconsciousness or lapsing in and out.

  • Not breathing or slow laboured breathing

  • Snoring and won’t stay awake

  • Clammy face with loss of colour

  • Difficulty speaking

  • Heartrate is slow or stops

  • Body is limp

  • Breathing stops

  • Skin turns blue